7:270-AP3 Anaphylaxis Response
Anaphylactic reactions typically result in multiple symptoms, but reactions may vary. A single symptom may indicate anaphylaxis. Students with allergies that may lead to anaphylactic reactions sometimes have an accompanying diagnosis of asthma that could compound the reaction.
Possible Symptoms of Anaphylaxis
- Shortness of breath or tightness of chest; difficulty in or absence of breathing
- Sneezing, wheezing, or coughing
- Difficulty swallowing
- Swelling of lips, eyes, face, tongue, throat, or elsewhere
- Low blood pressure, dizziness, and/or fainting
- Heartbeat complaints — rapid or decreased
- Blueness around lips, inside lips, eyelids
- Sweating and anxiety (watch for signs and behaviors that someone may be experiencing an allergic reaction)
- Itching, with or without hives; raised red rash in any area of the body
- Skin flushing or color becomes pale
- Sense of impending disaster or approaching death
- Loss of bowel or bladder control
- Nausea, abdominal pain, vomiting, and diarrhea
- Burning sensation, especially face or chest (common symptoms of anaphylaxis may be wheezing; coughing; complaining of itchy throat; swelling of lips, face, tongue, or throat; blue tongue/lips; flushing of skin or paleness; hoarseness)
- Loss of consciousness
Epinephrine should be administered promptly at the first sign of anaphylaxis. It is safer to administer epinephrine than to delay treatment for anaphylaxis.
Responding to Anaphylaxis
- Student-specific orders that are on file should be followed for students with known life-threatening allergies and/or anaphylaxis. Know when to act. Follow school procedures and the student’s health care plan (HCP) to respond to suspected anaphylactic reactions for a student with a known allergy.
- If there is a suspected case of anaphylaxis, instruct someone to call 9-1-1 immediately:
- Activate the emergency procedures of the school’s Undesignated Epinephrine Standing Protocol. Implement local emergency notification (as provided in the school’s standing protocol) to activate trained personnel to respond with undesignated epinephrine dose(s). Call school nurse/front office school personnel and advise of the situation.
- Select the appropriate dose according to the school’s protocol and administer epinephrine. Note the time.
- Act quickly. It is safer to give epinephrine than to delay treatment. This is a life-and-death decision.
- Stay with the person until EMS arrives.
- Monitor the person’s airway and breathing.
- Reassure and attempt to calm a person, as needed.
- Direct someone to call the parent/guardian.
- If symptoms continue and EMS is not on the scene, administer a second dose of epinephrine five to 15 minutes after the initial injection. Note the time.
- Administer CPR, if needed.
- EMS transports the individual to the emergency room. Document the individual’s name, date, and time the epinephrine was administered on the epinephrine auto-injector that was used and give to EMS to accompany the individual to the emergency room.
- Even if symptoms subside, 9-1-1 must still respond and the individual must be evaluated in the emergency department or by their personal allergy health care provider. A delayed or secondary reaction may occur.
- Once epinephrine is administered, the student should be transported to the emergency room for follow-up care. The symptoms sometimes go away, only to return one to three hours later. This is called a “biphasic reaction.” Often, these second-phase symptoms occur in the respiratory tract and may be more severe than the first-phase symptoms. Therefore, follow-up care with a health care provider is necessary. The student will not be allowed to remain at school or return to school on the day epinephrine is administered.
- Document the incident and complete a local report as stated in the school’s standing protocol.
- The school’s designated personnel should complete the Undesignated Epinephrine Report form. It must be submitted to the Illinois State Board of Education within three days of the incident.
- Notify prescriber of undesignated epinephrine auto-injector, according to the school’s standing protocol.
- Replenishing stock
- Replace epinephrine stock medication, according to the school’s standing protocol.
- Reorder epinephrine stock medication, as necessary.
Building-level administration shall be responsible for identifying at least two employees, in addition to the school nurse (registered nurse or licensed practical nurse), to be trained in the administration of epinephrine by autoinjector. These individuals may also serve on the school’s first aid strike team for the Emergency Operations Plan.
Only trained personnel should administer epinephrine to a student believed to be having an anaphylactic reaction. Training shall be conducted in accordance with Illinois School Code (105 ILCS 5/22-30). Training shall be incorporated into new school employee training, be held when an individual is identified at risk, and conducted schoolwide annually.
Awareness of anaphylaxis and basic response training (level 1) will be provided to all staff, subs, coaches, and contractors who have regular and direct contact with students. In-depth training for epinephrine auto-injection will be provided to all staff who are designated as emergency responders in CPR and AED use by 4:170-AP6, Plan for Responding to a Medical Emergency at a Physical Fitness Facility with an AED.
Standing Protocol for Undesignated Epinephrine
Acknowledge that the school has an agreement with an authorized physician licensed to practice medicine in all its branches, licensed physician assistant with prescriptive authority, or licensed advanced practice registered nurse with prescriptive authority to prescribe non-student-specific epinephrine to be administered to any individual believed to be having an anaphylactic reaction on school grounds during the academic day or school-sponsored event. Standing orders must be renewed annually and at a time when there is any change in the prescriber. (105 ILCS 5/22-30)
Storage, Access, and Maintenance
Storage, access, and maintenance of stock of undesignated epinephrine auto-injectors shall be included in the school’s standing protocol. Epinephrine should be stored in a safe, unlocked, and accessible location in a dark place at room temperature (between 59-86 degrees F). Epinephrine should not be maintained in a locked cabinet or behind locked doors. Trained staff should be made aware of the storage location in each school. It should be protected from exposure to hot, cold, or freezing temperatures. Exposure to sunlight will hasten deterioration of epinephrine more rapidly than exposure to room temperatures. The expiration date of epinephrine solutions should be periodically checked; the drug should be replaced if it is approaching the expiration date. The contents should periodically be inspected through the clear window of the auto-injector. The solution should be clear; if it is discolored or contains solid particles, replace the unit.
Epinephrine auto-injectors shall be kept at-ready in each school nurse’s emergency go-bag. Epinephrine auto-injectors should also be kept alongside automatic external defibrillators (AEDs) in certain, strategic locations and in alarmed and accessible boxes for immediate availability at Batavia High School and Rotolo Middle School.
Each school should maintain documentation that stock epinephrine has been checked monthly to ensure proper storage, expiration date, and medication stability.
The school shall maintain enough extra doses of epinephrine for replacement of used or expired school stock on the day it is used or discarded in accordance with 105 ILCS 5/22-30(f). Expired auto-injectors or those with discolored solution or solid particles should not be used. Discard them in a sharps container.
Adopted: July 19, 2022